MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 09/17/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Clinical narrative: an impella rp flex smartassist was inserted percutaneously via right internal jugular vein access site in 78-year-old female patient for acute myocardial infarction/ cardiogenic shock.The patient¿s comorbidities were prior coronary artery bypass graft, coronary artery disease, diabetes mellitus, renal insufficiency.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage e identified as the body fails to respond to maximal lifesaving therapies.The patient was inotropes, vasopressors, and respiratory support.On day 1 of support, a high purge pressure alarm occurred, and the purge cassette was replaced; however, the alarm persisted.Tissue plasminogen activator (tpa) was added to the purge system.Tpa is an off-label use, used in the purge solution to mitigate the impact of biomaterial within the motor.There were no noted clinical adverse events reported due to the addition of tpa in purge.Subsequently, a purge system blocked alarm occurred.The tpa protocol was continued overnight, resulting in resolution of the alarms, after which the purge solution was returned to d5w with 25 meq sodium bicarbonate.No purge line kinks were observed, and the patient's activated clotting time (act) was reported to be between 160 and 180 seconds.The patient was noted to be in end-organ failure at the start of support and ultimately expired later that day.The death is attributed to patient's complex past medical history, declining cardiac condition with right ventricular failure, significant end-organ failure and scai shock stage e.There was no interruption of support, change in course of therapy or allegations on the impella flow accuracy, therefore the death is dissociated from the impella device.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50883434
Report Number1220648-2026-13290
Device Sequence Number10717944
Product Code PYX
UDI-Device Identifier00813502012811
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2027853607
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2026
Initial Report FDA Received Date09/24/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/02/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexFemale
Patient Weight226 LB
Patient RaceWhite